Hail, Valley
- When
- September 4, 3:07 PM MST
- Where
- Valley County, Saint Marie
- Measured
- 0.88 in hail
- Reported by
- Public
- Coordinates
- 48.420, -106.520
A rather unusual number of strong to severe thunderstorms for September erupted late in the afternoon into the evening ahead of a cold front. Most storms produced non-severe hail and some gusty winds; although a few resulted in severe hail ranging in size from nickels to quarters.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS GGW wrote it up.
A rather unusual number of strong to severe thunderstorms for September erupted late in the afternoon into the evening ahead of a cold front. Most storms produced non-severe hail and some gusty winds; although a few resulted in severe hail ranging in size from nickels to quarters. The severe weather was confined to portions of Valley, McCone and Roosevelt Counties.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Glasgow, MT wrote its last area forecast discussion before the first event at Sep 4, 1:32 PM MST, 1 hour 35 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE GLASGOW MT 232 PM MDT TUE SEP 4 2007 .SHORT TERM...FOR NORTHEAST MONTANA...TONIGHT THROUGH THURSDAY... FAIRLY UNSETTLED PERIOD AS THE HOT DRY AIRMASS GETS SHOVED EAST. FOLLOWED MOSTLY THE GFS WITH THIS PACKAGE...BUT MODELS WERE IN PRETTY GOOD AGREEMENT WITH SENSIBLE WEATHER FEATURES. UPPER RIDGE BEING REPLACED BY STRONG UPPER TROUGH OVER MONTANA THIS AFTERNOON. WITH THE DIVERGENCE OCCURRING ALOFT...ISOLATED THUNDERSTORMS HAVE NOW MOVED INTO CENTRAL MONTANA. MORE ACTIVITY HAS DEVELOPED SOUTHWEST OF MONTANA THROUGH UTAH AND NEVADA. IT LOOKS LIKE ACTIVITY WILL MOVE AND CONTINUE DEVELOPING AS THEY MOVE INTO THE WESTERN ZONES BY EARLY EVENING. MUCH OF THESE WILL BE DRY AND CONTAIN GUSTY WINDS. AS THEY MOVE INTO THE EASTERN ZONES AFTER MIDNIGHT...THE THREAT OF GUSTY WINDS SHOULD BE DIMINISHED. ON WEDNESDAY...THE UPPER TROUGH CUTS OFF OVER IDAHO/UTAH AND NEVADA. THEREFORE...PRECIP ASSOCIATED WITH THIS SYSTEM SHOULD REMAIN TO OUR SOUTHWEST. LESS CLOUDS ARE EXPECTED AND TEMPS WERE RAISED SLIGHTLY. HOWEVER MET GUIDANCE LOOKED TOO COOL WITH GFS ENSEMBLE NUMBERS POSSIBLY TOO HIGH. ANYWAY LOWERED POPS AS WELL. THEN THE SYSTEM IS EXPECTED TO LIFT NORTHEAST AND PROBABLY TAP INTO SOME GULF OF MEXICO MOISTURE. SHOWERS ARE EXPECTED TO OVERSPREAD THE AREA INTO THURSDAY AS SURFACE LOW SPINS OVER SOUTH DAKOTA. JAMBA .LONG TERM...THURSDAY NIGHT THROUGH TUESDAY... MODELS IN VERY GOOD AGREEMENT IN HAVING A MAJOR CHANGE TO THE LONGWAVE PATTERN. THE WHOLE PATTERN IS QUITE AMPLIFIED...WITH A STRONG CLOSED UPPER HIGH IS OVER THE E PACIFIC EXTENDING QUITE FAR NORTH. THERE IS AN UPPER TROUGH OVER THE MIDWEST. THIS PUTS NE MT INTO A NW FLOW THRU THE ENTIRE PERIOD..,WITH 500 MB HEIGHTS IN THE 560S DM. THICKNESSES DROP INTO THE 540S DM AT TIMES. THIS ENSURES TEMPS WILL BE ON THE COOL SIDE. 12Z GFS IS MUCH DIFFERENT THAN OTHER MODELS OR PREVIOUS RUNS. IT HAD A STRONG TROUGH MOVE S THRU W CANADA...THEN BECOME A STATIONARY CLOSED LOW OVER THE PACIFIC NW FOR SEVERAL DAYS. THIS IS DISCOUNTED AS IT IS ALSO A LESS LIKELY OCCURRENCE IN SEP. THERE WILL BE SEVERAL DISTURBANCES IN THIS NW FLOW DURING THE PERIOD...BUT NONE STRONG AND MODELS LOOK KIND OF LOW IN MOISTURE AND PRECIP. THERE WILL BE AT LEAST A SLIGHT CHANCE OF SHOWERS THOUGH WITH THE SYSTEM THAT ARRIVES FRI AND FRI NIGHT ON THE HEELS OF THE THU SYSTEM . ANOTHER ARRIVES SUNDAY...BUT SOME MODELS HAVE SHOWN THIS TO BE MOVING TO OUR WEST. ANOTHER DISTURBANCE LOOKS TO ARRIVE ABOUT TUE. NO CLEAR-CUT INDICATIONS OF FREEZING TEMPS...BUT IT WILL MAY BE CLOSE ON A COUPLE OF NIGHTS IN THE MOST FAVORED COLD SPOTS. SIMONSEN PREVIOUS LONG TERM...THURSDAY NIGHT THROUGH TUESDAY...LARGE SCALE PATTERN THROUGH THE EXTENDED REMAINS IN RATHER GOOD AGREEMENT AMONG THE GUIDANCE MEMBERS. TEMPERATURES SHOULD RESIDE NEAR NORMAL VALUES ON FRIDAY BEFORE FALLING BELOW NORMAL BY THE WEEKEND. THIS PERIOD STARTS OFF WITH A COMPACT UPPER LOW TO OUR SOUTH OPENING UP AND LIFTING INTO THE DAKOTAS. POTENTIAL REMNANT DEFORMATION ZONE FROM THIS LOW IS STILL FORECAST TO GLANCE OUR SOUTHEASTERN ZONES...SO INHERITED POPS FOR THIS PERIOD REMAIN ON TRACK. DURING THIS TIME AN EASTERN PACIFIC RIDGE AMPLIFIES WHILE USHERING IN AN UNSETTLED NORTHWESTERLY FLOW FOR SATURDAY. 00Z ECMWF AND GEM ARE STRONGER AND FARTHER WEST WITH THE FIRST OF THESE IMPULSES THAN OPERATIONAL GFS AND UKMET...ALTHOUGH ENSEMBLE GFS DOES EXHIBIT SOME SPREAD WITH THIS FEATURE. FOR NOW HAVE TRENDED TOWARDS THE WESTERN SOLUTION AND TRIMMED TEMPS THIS WEEKEND A FEW DEGREES AREA WIDE AS MODIFIED POLAR AIR IS DRAWN FARTHER WEST. THE UPPER FLOW SHOULD BECOME MORE MERIDIONAL LATE IN THE WEEKEND ALLOWING OCCASIONAL REINFORCEMENTS OF COOLER AIR INTO THE REGION. PERIODIC CHANCES FOR SHOWERS STILL LOOK REASONABLE GIVEN RATHER COLD 700-500MB TEMPS AT TIMES AND HEALTHY MID LEVEL MOISTURE. MCZ && .AVIATION... VFR WITH CEILINGS OF AROUND 10 FT AGL. ISOLATED THUNDERSTORMS WILL HAVE MINOR IMPACT ON CEILING AND VISIBILITY...BUT WITH WINDS GUSTING UP TO 35KT. OTHERWISE...10 TO 20KT S-SE WINDS SHIFT TO N 10 TO 20KT THIS EVE. && .FIRE WEATHER... HOT TEMPERATURES ARE OCCURRING AGAIN ACROSS THE DISTRICTS AHEAD OF STRONG COLD FRONT. LOW RELATIVE HUMIDITIES INTO THE EARLY EVENING HOURS WILL RECOVER NICELY TONIGHT THANKS TO A COLD FRONT...BUT SCATTERED TO ISOLATED THUNDERSTORMS WILL BRING INCREASED FIRE THREATS. THESE THUNDERSTORMS WILL BE MAINLY DRY AND CONTAIN GUSTY WINDS ON ZONES 119 AND 121...BUT BECOME LESS OF A THREAT AS THEY MOVE EAST TONIGHT. A FAIRLY SHARP WIND SHIFT FROM THE SOUTH-SOUTHEAST TO THE NORTHWEST WILL ALSO OCCUR WITH THE FRONTAL PASSAGE THIS EVENING. TFJ && .GLASGOW WATCHES/WARNINGS/ADVISORIES... RED FLAG WARNING UNTIL MIDNIGHT MDT TONIGHT FOR MTZ119-MTZ120- MTZ121-MTZ122. LAKE WIND ADVISORY UNTIL 6 PM MDT THIS AFTERNOON FOR FORT PECK LAKE. && WEATHER.GOV/GLASGOW
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE GLASGOW MT 406 AM MDT TUE SEP 4 2007 MTZ016>027-059>062-050600- CENTRAL AND SOUTHEAST PHILLIPS-CENTRAL AND SOUTHERN VALLEY- DANIELS-SHERIDAN-WESTERN ROOSEVELT-PETROLEUM-GARFIELD-MCCONE- RICHLAND-DAWSON-PRAIRIE-WIBAUX-NORTHERN PHILLIPS- SOUTHWEST PHILLIPS-NORTHERN VALLEY-EASTERN ROOSEVELT- 406 AM MDT TUE SEP 4 2007 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHEAST MONTANA. .DAY ONE...TODAY AND TONIGHT GUSTY SOUTHEAST WINDS ARE EXPECTED ACROSS THE REGION THIS AFTERNOON AHEAD OF A STRONG COLD FRONT. THEREFORE A LAKE WIND ADVISORY IS IN EFFECT FOR FORT PECK LAKE FOR THIS AFTERNOON. HOT AND DRY WEATHER WILL COMBINE WITH THE GUSTY WINDS TO PRODUCE CRITICAL FIRE WEATHER CONDITIONS DURING THE AFTERNOON AND EVENING. ISOLATED THUNDERSTORMS AND A WIND SHIFT WILL OCCUR WITH THE COLD FRONT PASSAGE OVERNIGHT. THEREFORE A RED FLAG WARNING IS IN EFFECT FOR NORTHEAST MONTANA FOR THIS AFTERNOON AND EVENING. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY NO HAZARDOUS WEATHER EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.
The Glasgow radar (KGGW), 25 km away, was scanning. The volume nearest the first event began at 22:06 UTC.
4 hail. Local standard time, as filed.
Hail was estimated at nickel size and dented vehicle.
Estimated 1 hail fell briefly.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Montana in 2007Every state in 2007This day in weather historyWarnings in Montana, September 2007
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 47874, 48302, 47875, 47876.